PL EN


Preferences help
enabled [disable] Abstract
Number of results
Journal
2012 | 7 | 6 | 700-703
Article title

Unrecognized acute lithium toxicity: a case report

Content
Title variants
Languages of publication
EN
Abstracts
EN
We report a case of a 63-year-old male who has been admitted to the Emergency department with nonspecific symptoms. Lithium toxicity was not at first recognized. When we obtained sufficient information about previous medication and medical history, we measured lithium levels found to be 1.46 mmol/L. Although the value of lithium was mildly elevated, nephrotoxicity was produced leading to severe renal insufficiency and neurological symptoms. Hemodialysis was started, and we succeed to treat the patient without squeals. This case illustrates some of the factors that lead to lithium toxicity as well as the need to consider lithium toxicity to the differential diagnosis of a patient presenting with renal insufficiency with or without change in mental status and neurologic symptom.
Publisher
Journal
Year
Volume
7
Issue
6
Pages
700-703
Physical description
Dates
published
1 - 12 - 2012
online
11 - 10 - 2012
References
  • [1] Meltzer E., Steinlauf S., The Clinical Manifestations of Lithium Intoxication, IMAJ, 2002, 4, 265–267
  • [2] Cade JFJ., Lithium salts in the treatment of psychotic excitement, Med J 1949, 2, 349–352 http://dx.doi.org/10.1136/bmj.2.4638.1193[Crossref]
  • [3] Dreisbach RH., True BL., Trovanja-prevencija, dijagnostika i lečenje, Data status Beograd, 2005, 525–527, (In Serbian)
  • [4] Nemeroff CB., Schatzberg AF., Recognition and treatment of psychiatric disorders - a psychopharmacology handbook for primary care, American psychiatric press Washington, London, 1999, 104–105
  • [5] Young W., Review of Lithium Effects on Brain and Blood, Cell Transplantation, 2009, 18, 951–975 http://dx.doi.org/10.3727/096368909X471251[WoS][Crossref]
  • [6] Varagić M., Farmakologija, 12th ed., Elit Medica Beograd, Beograd, 1996, (In Serbian)
  • [7] Joksović D., Akutna trovanja lekovima, 1st ed., Rivel Co Beograd, Beograd, 1999,(In Serbian)
  • [8] Thomsen K., Shirley DG., A hypothesis linking sodium and lithium reabsorption in the distal nephron, Nephrol Dial Transplant, 2006, 21, 869–880 http://dx.doi.org/10.1093/ndt/gfk029[Crossref]
  • [9] Nasiadek M., Chmielnicka J., The trace elements in response to lithium intoxication in renal failure, Ecotoxicology and Environmental Safety, 2003, 55, 178–183 http://dx.doi.org/10.1016/S0147-6513(02)00125-2[Crossref]
  • [10] Kayrak M., Ari H., Duman C., Gul EE., Ak A., Atalay H., Lithium intoxication causing ST segment elevation and wandering atrial rhythms in an elderly patient, Cardiology Journal, 2010, 17,4, 404–407
  • [11] Timmer RT., Sands JM., Lithium Intoxication, Journal of the American Society of Nephrology, 1999, 10, 666–674
  • [12] Reeves RR., Pendarvis BS., Kimble R., Unrecognized Medical Emergencies Admitted to Psychiatric Units., American Journal of Emergency Medicine, 2000, 18, 390–393 http://dx.doi.org/10.1053/ajem.2000.7318[Crossref]
  • [13] Jaeger, Sauder JK., Jaegle ML., Toxicokinetics of Lithium Intoxication Treated by Hemodialysis., Clinical Toxicology, 1986, 23,7–8, 501–517 http://dx.doi.org/10.3109/15563658508990653[Crossref]
  • [14] Delva NJ., Hawken ER., Preventing lithium intoxication, Can Fam Physician 2001, 47, 1595–1600 [PubMed]
  • [15] Schou M., Lithium Prophylaxis: Myths and Realities, Focus, 2003, 1, 53–57 [Crossref]
  • [16] Leblanc M., Raymond M., Bonnardeaux A., Isenring P., Pichette V., Geadah D., et al., Lithium poisoning treated by high-performance continuous arteriovenous and venovenous hemodiafiltration, American Journal Kidney Disease, 1996, 27,3, 365–372 http://dx.doi.org/10.1016/S0272-6386(96)90359-5[Crossref]
  • [17] Groleau G., Barish R., Tso E., Whye D., Browne B., Lithium Intoxication: Manifestations and Management, Aamerican Journal of Emergency Medicine, 1987, 6, 5 [Crossref]
  • [18] Glendon CH., Lithium. In: Goldfrank LR., Flomenbaum NE., Weisman RS., Howland MA., Hoffman RS, (Eds.), Goldfrank’s toxicologic emergiencies, 6th ed., Stamford, Connectitut: Appleton&Lange; 1998
  • [19] Hauger RL., O’Connor KA., Yudofsky S., Meltzer HL., Lithium toxicity: when is hemodialysis necessary?, Acta Psychiatrica Scandinavica, 1999, 81, 515–517 http://dx.doi.org/10.1111/j.1600-0447.1990.tb05490.x[Crossref]
  • [20] Peces R., Pobes A., Effectiveness of haemodialysis with high-flux membranes in the extracorporeal therapy of life-threatening acute lithium intoxication, Nephrol Dial Transplant, 2001, 16, 1301–1303 http://dx.doi.org/10.1093/ndt/16.6.1301-a[Crossref]
  • [21] Beckmann U., Oakley PW., Dawson AH., Byth PL., Efficacy of continuous venovenous hemodialysis in the treatment of severe lithium toxicity, Journal Toxicology Clinical Toxicology, 2001, 39,4, 393–397 http://dx.doi.org/10.1081/CLT-100105160[Crossref]
  • [22] Peces R., Fernández EJ., Regidor D., Peces C., Sánchez R., Montero A., et al., Treatment of acute lithium intoxication with high-flux hemodialysis membranes, Nefrologia, 2006, 2,3, 372–378
  • [23] Warning WS., Management of Lithium Toxicity, Toxicological Reviews, 2006, 4,25, 221–230 http://dx.doi.org/10.2165/00139709-200625040-00003[Crossref]
  • [24] Balkhi S., Megarbane B., Poupon J., Baud FJ., Galliot-Guilley M., Lithium poisoning: Is determination of the red blood cell lithium concentration useful?, Clinical Toxicology, 2009, 47,1, 8–13 http://dx.doi.org/10.1080/15563650802392398[Crossref][WoS]
  • [25] Baylisse G., Dialysis in the poisoned patient., Hemodialysis International, 2010, 14, 158–167 http://dx.doi.org/10.1111/j.1542-4758.2009.00427.x[Crossref][WoS]
  • [26] Meertens JHJM., Jagernath DR., Eleveld DJ., Zijlstra JG., Franssen CFM., Haemodialysis followed by continuous veno-venous haemodiafiltration in lithium intoxication; a model and a case, European Journal of Internal Medicine, 2009, 20, 70–73 http://dx.doi.org/10.1016/j.ejim.2008.07.013[Crossref]
  • [27] Hansen HE., Amdisen A., Lithium Intoxication-Rreport of 23 cases and review of 100 cases from the literature, QJ medicine 1978, 47, 123–144
  • [28] Amdisen A., Clinical features and management of lithium poisoning, Medical Toxicology, 1988, 3, 18–32 [Crossref]
  • [29] Benoit B., Michael M., Lithium Poisoning From a Poison Control Center Perspective, Therapeutic Drug Monitoring, 2000, 22,6, 650–655 http://dx.doi.org/10.1097/00007691-200012000-00002[Crossref]
  • [30] Naranjo CA., Busto U., Sellers EM et al., A method for estimating the probability of adverse drug reactions, Clin. Pharmacol. Ther., 1981, 30,2, 239–245 http://dx.doi.org/10.1038/clpt.1981.154[Crossref]
Document Type
Publication order reference
YADDA identifier
bwmeta1.element.-psjd-doi-10_2478_s11536-012-0058-0
Identifiers
JavaScript is turned off in your web browser. Turn it on to take full advantage of this site, then refresh the page.